Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 19, 2018, 3:02 PM CDT for Morton County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 3:02 PM CDT (20:02 UTC)
- Expired
- Jul 19, 2018, 4:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
County Morton County, KS
The radar
The Dodge City radar (KDDC), 178 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:13 PM CDT | HAIL 0.88 | 9 S Manter, KS | |
| Jul 19, 3:39 PM CDT | TSTM WND GST 80 | 4 Wnw Elkhart, KS | MESONET STATION C8810, 4 WNW ELKHART. |
| Jul 19, 3:55 PM CDT | TSTM WND GST 47 | Elkhart Awos Site, KS | AWOS STATION EHA, ELKHART AWOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
191
WWUS83 KDDC 192002
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018
KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195
$$
RBURGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 1:49 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 19, 1:49 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 149 PM CDT Thu Jul 19 2018 ...Updated Long Term... .SHORT TERM...(This evening through Friday) Issued at 1231 PM CDT Thu Jul 19 2018 Scattered storms and heat will continue to be the main forecast points in the short term. A surface low located in southeast Colorado along with a weak frontal boundary in southwest Kansas will be the focus for the potential development of storms late this afternoon into tonight. HRRR and RAP have been fairly consistent showing isolated to widely scattered storms developing after 4pm and moving east to southeast through the forecast area before dying off shortly after sunset. Main risk with these storms will be strong downburst winds given the environment of around 100 degree highs and dewpoints in the mid to upper 60s. CAPE values are forecast to be ~3000 J/kg ahead of the thunderstorm development. It looks like better potential for storm development tonight given the lack of widespread morning convection...however a few isolated thunderstorms from Syracuse to Garden City that developed this morning may provide a more stable airmass for thunderstorm development to overcome. Friday could bring with it similar conditions with more heat through the forecast area as highs in the lower 100s with heat index values around 105 for the counties along the Oklahoma border looking like a good bet. The surface low in eastern Colorado will continue to have a weak frontal boundary in southwest Kansas and with northwest flow another 500-700 mb shortwave will move in late afternoon. Depending on where the boundary sets up more isolated to widely scattered late afternoon storms could develop. A lot will depend on if the CAP can be broken ahead of the boundary so the chance nothing develops is also in the cards. .LONG TERM...(Friday night through Thursday) Issued at 140 PM CDT Thu Jul 19 2018 More chances of spotty storms will continue in the long term as the upper level pattern will continue to stay mainly in northwest flow between an upper level low in the southeast and a ridge in the desert southwest. A 500-700 mb shortwave is forecast to come into western Kansas Saturday afternoon into Saturday night and combining with upslope flow we could once again see isolated to widely scattered thunderstorms develop. Sunday with the ridge moving a little more eastward at this point this should keep us dry through most of the day. Monday the long term models have the hints of a MCS developing in eastern Colorado with a shortwave propagating along the ridge and moving into western Kansas in the overnight. Tuesday through Thursday continue with the upper level flow in a northwest pattern with periodic shortwaves rotating around the ridge in the Rockies providing more chances of isolated to widely scattered storms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM CDT Thu Jul 19 2018 VFR conditions and overall light winds through the time period. Main concern will be isolated thunderstorms potentially developing in southwest Kansas after 21Z and moving eastward through 03Z. This could provide VCTS conditions for GCK, LBL, and DDC. Storms should be isolated to widely scattered in nature however should any of these storms go over the airports brief strong thunderstorm produced winds of up to 50 kts will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 68 101 70 / 20 20 0 20 GCK 103 68 102 69 / 20 20 10 20 EHA 101 70 104 70 / 20 20 20 20 LBL 103 71 106 70 / 20 20 20 20 HYS 98 70 96 67 / 10 10 0 10 P28 101 73 102 72 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ066-080-081- 088>090. Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ088>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jul 19, 3:34 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Thu Jul 19 2018 KSZ030-031-043>046-061>066-074>081-084>090-200845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Thu Jul 19 2018 /234 AM MDT Thu Jul 19 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect this afternoon across portions of south central Kansas. See the latest Urgent weather message for more information. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A chance of storms will be possible Friday and again early next week. As of now, these storms do not look to be severe. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Significant risk * Saturday - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Elevated risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 19, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT THU JUL 19 2018
KSZ074-084-192100-
Stanton KS-Morton KS-
302 PM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN STANTON AND
NORTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of The Saunders Elevator. Another strong
thunderstorm was located 7 miles north of Elkhart. Both storms were
moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
LAT...LON 3720 10204 3745 10200 3749 10155 3699 10157
3699 10204
TIME...MOT...LOC 2000Z 279DEG 12KT 3739 10195
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:10 PM CDT | Special Weather Statement | DDC | Pawnee | 50 min |
| Jul 18, 8:47 PM CDT | Special Weather Statement | DDC | Pawnee | 43 min |
| Jul 19, 1:27 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 30 hr |
| Jul 19, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 48 min |
| Jul 19, 3:59 PM CDT | Special Weather Statement | DDC | Morton | 46 min |
| Jul 19, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 16 min |
| Jul 19, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 38 min |
| Jul 19, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 57 min |
| Jul 19, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 55 min |
| Jul 19, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 52 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.